When COVID-19 prophylaxis leads to hydroxychloroquine poisoning
Hydroxychloroquine overdose was a relatively uncommon event prior to the COVID-19 pandemic. However, due to the massive increase in prescriptions, coupled with the search for possibly effective treatment COVID-19 infection, these overdoses have become more frequent. The management of severe hydroxychloroquine overdose does not have any well-established protocols. This report highlights the clinical course and successful management of a life-threatening hydroxychloroquine overdose. An 80-year-old man was admitted to the ICU in shock after a potentially lethal ingestion of hydroxychloroquine for COVID-19 prophylaxis in a COVID-19 negative patient. Treatments included sodium bicarbonate infusion, high dose diazepam, norepinephrine and epinephrine, and continuous electrolyte repletion. After 5 days in the intensive care unit, the patient recovered and was discharged home. In conclusion, hydroxychloroquine overdose can result in life-threatening rapid decompensation requiring gastric decontamination, alkalization, high dose diazepam, hemodynamic support, and frequent electrolyte replacement.
Copyright (c) 2022 Matthew Cohen, Tyler Miklovic, Nathan Lott
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.
All articles are published under the Creative Commons Attribution-Non-Commercial License https://creativecommons.org/licenses/by-sa/2.0/